Missouri, 2006Tornadoes and Hail in Missouri, March 12, 2006
March 12, 2006 · NWS EAX · 5 events in 1 county or zone
3 hail, 2 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $405,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 12, 4:15 AM CST, 10 hours 9 minutes earlier.
Area forecast discussion, Mar 12, 4:15 AM CST, 10 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
415 AM CST SUN MAR 12 2006
.DISCUSSION...
COMPLEX WEATHER SCENARIO IS UNFOLDING TODAY WITH THE MAKINGS FOR A
SEVERE WEATHER OUTBREAK ACROSS PORTIONS OF THE FORECAST AREA. A
VIGOROUS MID/UPPER LEVEL TROUGH WILL TRACK ACROSS THE CENTRAL PLAINS
AND HEAD TOWARD NORTHWEST MISSOURI THIS AFTERNOON. MEANWHILE...AT
THE SURFACE A WARM FRONT WILL SURGE NORTHWARD THROUGH CENTRAL
MISSOURI FROM ITS CURRENT LOCATION OVER SOUTHERN MISSOURI. A DRY
LINE WILL ALSO HEAD EAST FROM EASTERN KANSAS DURING THE AFTERNOON.
STRONG DIFFLUENCE WILL DEVELOP ALOFT IN RESPONSE TO A 140KT+ UPPER
JET.
CURRENTLY A FEW RADAR ECHOES HAVE BEEN NOTED OVER THE SOUTHEAST
PORTION OF THE FORECAST AREA...IN ASSOCIATION WITH INCREASING MID
LEVEL ISENTROPIC LIFT. HAVE INCLUDED A LOW END CHANCE OF SCATTERED
SHOWERS AND THUNDERSTORMS THIS MORNING AS THE AREA OF ISENTROPIC
LIFT SPREADS NORTHWARD.
ATTENTION THEN TURNS TO CONVECTIVE INITIATION THIS AFTERNOON. AM
ANTICIPATING AN AREA OF CONVECTION TO DEVELOP FROM THE WARM FRONT
AND SOUTH ALONG THE LEADING EDGE OF THE ADVANCING DRYLINE BEGINNING
IN THE EARLY AFTERNOON. MANY FAVORABLE SEVERE WEATHER
PARAMETERS ARE FORECAST TO BE IN PLACE SO IT SHOULDNT TAKE LONG FOR
STORMS TO BECOME SEVERE ONCE THEY DEVELOP. THERE IS A DEFINITE LARGE
HAIL AND DAMAGING WIND THREAT WITH THE ANTICIPATED SUPERCELLULAR
STORMS...AND A TORNADIC THREAT ESPECIALLY NEAR THE WARM FRONT WHERE
LOW LEVEL WINDS WILL BE MORE BACKED AND EHI VALUES REACH THE 3 TO 4
RANGE. MAIN NEGATIVE FACTOR THE STORMS MUST OVERCOME IS THE
EXCEPTIONAL SHEAR MAGNITUDE...WHICH IS PROGGED TO BE IN EXCESS OF 80
KNOTS FROM 0-6KM ACROSS NORTHERN MISSOURI. THE MOVEMENT OF THE WARM
FRONT THIS MORNING WILL WARRANT WATCHING...AS ANY SLOWER MOVEMENT
THAN PROGGED BY THE EARLIER MODEL RUNS WOULD SHIFT THE
SEVERE/TORNADIC THREAT FURTHER SOUTH THAN NORTHERN MISSOURI. STORMS
ARE THEN ANTICIPATED TO DEVELOP INTO A SQUALL LINE THAT WILL TRACK
EAST/NORTHEAST ACROSS THE REMAINDER OF THE FORECAST AREA THIS
EVENING.
THE TRAILING COLD FRONT WILL SWING ACROSS THE FORECAST AREA AFTER
MIDNIGHT AND INTO THE EARLY MORNING HOURS MONDAY. CANT RULE OUT
SOME LIGHT PRECIPITATION ON THE BACKSIDE OF THE DEPARTING
SYSTEM...MAINLY OVER NORTHER MISSOURI MONDAY.
OTHERWISE...TEMPERATURES WILL COOL SIGNIFICANTLY TONIGHT AND
ACTUALLY HEAD BACK TOWARD NORMAL FOR THE FIRST PART OF THE WORK WEEK.
STOFLET
&&
.PREV DISCUSSION...
335 PM SAT...
DURING THE LAST TWO HOURS CONVECTION HAS INCREASED IN COVERAGE AND
INTENSITY ALONG A PREFRONTAL TROUGH/DRYLINE FROM NORTHEAST OKLAHOMA
THROUGH NORTHEAST MISSOURI. SURFACE DEWPOINTS FROM BUTLER TO SEDALIA
TO QUINCY ILLINOIS ARE IN THE LOWER TO MID 50S...YIELDING 100MB
MIXED LAYER CAPES BETWEEN 1000 AND 2000 J/KG. STORMS IN THE
CLINTON...SEDALIA...BOONVILLE AND MOBERLY AREAS WILL BE MONITORED
FOR ELEVATED REFLECTIVITY CORES AND SIGNS OF MID LEVEL ROTATION
DURING THE NEXT COUPLE OF HOURS. LARGE HAIL IS THE MAIN THREAT.
TOMORROW HAS THE POTENTIAL TO BE A SIGNIFICANT SEVERE WEATHER DAY
FOR MUCH OF THE PLEASANT HILL FORECAST AREA. THE GFS AND NAM HAVE
BEEN CONSISTENT DURING THE LAST SEVERAL RUNS WITH THE EJECTION OF A
POTENT UPPER SHORTWAVE. BY EARLY AFTERNOON THE JUNCTION OF A
RETREATING WARM FRONT AND AN ADVANCING DRYLINE NEAR THE KANSAS
MISSOURI BORDER WILL PROVIDE THE TRIGGER FOR CONVECTIVE DEVELOPMENT.
LOW LEVEL STRATUS ALONG AND NORTH OF THE WARM FRONT TOMORROW MORNING
AND SOME UNCERTAINTY ON THE POSITION OF THE WARM FRONT ARE THE MAIN
COMPLICATING FACTORS BECAUSE INSTABILITY MAY BE A BIT QUESTIONABLE
GIVEN THE EXTREME LEVELS OF SHEAR. BUT AT THIS TIME...IT APPEARS
THAT INSTABILITY WILL BE SUFFICIENT OVER NORTHERN AND CENTRAL
MISSOURI TO SUSTAIN UPRIGHT CONVECTION...EVEN WITH 0-6KM BULK
SHEAR VALUES BETWEEN 70 AND 90KTS.
OF PARTICULAR INTEREST TOMORROW WILL BE STORMS THAT TRACK ALONG THE
WARM FRONT WHERE LCLS WILL BE 1500 METERS OR LOWER AND 0-1KM SHEAR
VALUES LOCALLY ENHANCED. GIVEN ENOUGH INSTABILITY...SIGNIFICANT
TORNADOES WILL BE POSSIBLE. THE GFS HAS BEEN ROUTINELY FURTHER NORTH
WITH THE FRONTAL POSITION THAN THE NAM. THE PREVALENCE OF STRATUS IN
THE MORNING MAY HAVE AS MUCH TO DO WITH WHERE THE FRONT ENDS UP
TOMORROW AFTERNOON THAN SYNOPTIC FORCING...BUT AT THIS TIME
LOCATIONS NORTH OF INTERSTATE 70 FROM BETHANY EASTWARD APPEAR TO
HAVE THE BEST CHANCE FOR SIGNIFICANT TORNADOES IF THE MID LEVEL
SHEAR IS NOT TOO STRONG TO TEAR STORMS APART.
VERY LARGE HAIL IS ANOTHER POTENTIAL HAZARD AS COLD AIR ALOFT MOVES
INTO THE CENTRAL UNITED STATES. MID LEVEL LAPSE RATES TOMORROW ARE
MORE IMPRESSIVE THAN THEY ARE TODAY SINCE THE COLD POOL OVER THE
GREAT BASIN WILL TRANSLATE EASTWARD DURING THE NEXT 24 HOURS.
KOCH
MAIN CONCERN IN DAYS 4 THROUGH 7 IS THE SYSTEM MOVING THROUGH
MID-WEEK. HAVE SLIGHT CHANCE POPS ACROSS NORTHERN SECTIONS OF
MISSOURI AT THE MOMENT...BUT LATER SHIFTS WILL PROBABLY BE
INCREASING THE CHANCES IF THE MODELS ARE CONSISTENT IN THE NEXT RUN
OR TWO. HAVE ALSO CUT TEMPS BACK THURSDAY AND FRIDAY. ECMWF AND GFS
SHOW STRONG COLD AIR ADVECTION ON BACK OF THE EXITING LOW PRESSURE
SYSTEM. LIKEWISE TEMPS MAY BE LOWERED FURTHER IF THE MODELS SHOW
SOME CONSISTENCY.
NRR
1149 AM SAT...
...MESOSCALE DISCUSSION...
VISIBLE SATELLITE IMAGERY/SURFACE OBSERVATIONS CONTINUE TO SHOW
QUALITY GULF MOISTURE RETURN OCCURRING WITHIN WARM SECTOR AIRMASS
FROM THE OZARKS INTO CENTRAL MISSOURI. FOCUS FOR THIS AFTERNOON WILL
REMAIN CONFINED TO THE FAR SOUTHEASTERN PORTIONS OF THE CWA...AS
ADVANCING DRYLINE/PREFRONTAL TROUGH WILL EFFECTIVELY STABILIZE AREAS
WEST OF A HARRISONVILLE TO KIRKSVILLE LINE.
12Z SOUNDING FROM KSGF SHOWS THAT A PRONOUNCED ELEVATED MIXED LAYER
HAD ADVECTED EASTWARD FROM THE PLAINS...WITH NEARLY DRY ADIABATIC
LAPSE RATES PRESENT IN A DEEP LAYER FROM 850 TO 670MB. MEANWHILE...
STRONG SURFACE HEATING HAS ALLOWED TEMPERATURES TO SURGE INTO THE
MID 70S WITHIN THE WARM SECTOR...WHILE DEWPOINTS HAVE ALSO RISEN
INTO THE UPPER 50S. WELL DEFINED CUMULUS STREETS CHARACTERIZE THE
CAPPED...BUT INCREASINGLY UNSTABLE BOUNDARY LAYER THAT NOW EXTENDS
FROM THE GULF OF MEXICO INTO CENTRAL MISSOURI.
WITH MLCIN RAPIDLY DIMINISHING...IT WOULD APPEAR THAT INITIATION MAY
OCCUR AS EARLY AS 18-20Z. WATER VAPOR IMAGERY SHOWS A VIGOROUS MID
LEVEL SPEED MAX AIDING IN THE RAPID DEEPENING OF AN EMBEDDED
SHORTWAVE TROUGH OVER EASTERN OKLAHOMA. VISIBLE SATELLITE CONFIRMS
THIS ANALYSIS WITH A RAPIDLY EXPANDING DEEP ACCAS FIELD FROM THE RED
RIVER TO NEAR TULSA.
VEERED BOUNDARY LAYER FLOW OVER THE SOUTHERN CWA WILL BE THE PRIMARY
INHIBITING FACTOR THIS AFTERNOON...LIMITING LOW LEVEL CONVERGENCE.
LOW LEVEL MOIST AXIS APPEARS TO ALSO BE RUNNING A GOOD 50-75 MILES
SOUTH OF THE CWA. IF STORMS CAN DEVELOP ALONG THE NORTHERN PERIPHERY
OF THE LOW LEVEL MOIST AXIS...LARGE HAIL APPEARS TO BE THE PRIMARY
THREAT WITH SUPERCELL STRUCTURES EXPECTED. AREAS ALONG AND EAST OF A
BUTLER TO MARSHALL TO MACON LINE WILL CONTINUE TO BE MONITORED
THROUGH THE AFTERNOON HOURS.
BOOKBINDER
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
WFO EAX
Hazardous weather outlook, Mar 12, 12:56 PM CST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1256 PM CST SUN MAR 12 2006
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1256 PM CST SUN MAR 12 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ANOTHER EXPLOSIVE ROUND OF SEVERE WEATHER WILL COME THROUGH THIS
AFTERNOON. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE LONG-
TRACKED TORNADOES...DAMAGING WINDS...AND LARGE HAIL INTO THE EVENING
HOURS.
THESE STORMS ARE FIRING ALONG A DRY LINE THAT IS LOCATED IN EAST
CENTRAL KANSAS. ONCE THE STORMS DEVELOP...THEY WILL QUICKLY BECOME
SUPERCELLULAR AND MOVE INTO MISSOURI. THIS IS A POTENTIALLY
DANGEROUS WEATHER SITUATION. SIGNIFICANT SEVERE WEATHER...INCLUDING
THE POSSIBILITY OF DESTRUCTIVE TORNADOES...IS EXPECTED TO DEVELOP.
PERSONS ARE URGED TO BE READY TO REACT QUICKLY SHOULD A WARNING BE
ISSUED FOR YOUR AREA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL BE NEEDED ACROSS THE OUTLOOK AREA THROUGH THE EVENING.
27
In the hours before
Local storm report, Mar 12, 2:10 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
210 PM CST SUN MAR 12 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0209 PM HAIL KANSAS CITY 39.08N 94.57W
03/12/2006 M1.75 INCHES WYANDOTTE KS PUBLIC
GOLFBALL SIZE HAIL AT KANSAS SPEEDWAY
&&
MJMLocal storm report, Mar 12, 2:14 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
214 PM CST SUN MAR 12 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL LA CYGNE 38.35N 94.75W
03/12/2006 E0.75 INCHES LINN KS LAW ENFORCEMENT
&&
GALocal storm report, Mar 12, 2:18 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
218 PM CST SUN MAR 12 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL KANSAS CITY 39.08N 94.57W
03/12/2006 M1.75 INCHES JACKSON MO PUBLIC
0215 PM HAIL NORTHMOOR 39.18N 94.63W
03/12/2006 E0.88 INCHES PLATTE MO AMATEUR RADIO
DIME TO NICKEL
&&
KOCHLocal storm report, Mar 12, 2:20 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
220 PM CST SUN MAR 12 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0217 PM HAIL GLADSTONE 39.23N 94.48W
03/12/2006 M0.75 INCHES CLAY MO EMERGENCY MNGR
&&
MJMLocal storm report, Mar 12, 2:23 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
223 PM CST SUN MAR 12 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL GLADSTONE 39.23N 94.48W
03/12/2006 M0.88 INCHES CLAY MO PUBLIC
&&
MJMLocal storm report, Mar 12, 2:24 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
224 PM CST SUN MAR 12 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
&&
GATornado, Bates
- When
- March 12, 2:24 PM CST to 2:42 PM CST
- Where
- Bates County, 2 mi WSW of Amsterdam
- Rating
- F0
- Path length
- 14.4 mi
- Path width
- 220 yd
- Property damage
- $400,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.333, -94.617
Tornado crossed into Bates county from Linn county Kansas at 1424 CST...2 miles west-southwest of Amsterdam. The F0 tornado caused damage to several buildings in Amsterdam. The tornado then continued northeast over rural areas with damage limited to trees. The tornado then lifted 1 mile northwest of Adrian at 1442 CST.
Hail, Bates
- When
- March 12, 2:43 PM CST
- Where
- Bates County, Hume
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.100, -94.583
Hail, Bates
- When
- March 12, 2:49 PM CST
- Where
- Bates County, Foster
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.167, -94.517
Tornado, Bates
- When
- March 12, 7:52 PM CST to 8:05 PM CST
- Where
- Bates County, Butler
- Rating
- F2
- Path length
- 10 mi
- Path width
- 450 yd
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.250, -94.333
Tornado touched down at 1952 CST just on the north side of Butler...and then proceeded northeast over rural country...before crossing over into Cass county 2 miles north of Ballard at 2005 CST. Damage was limited to trees...power lines...and one barn.
Hail, Bates
- When
- March 12, 8:10 PM CST
- Where
- Bates County, 2 mi W of Butler
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.250, -94.367
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, March 12 to 18, 200612 deaths · 8 injured · $95 million · 2 events
- Tornadoes in Missouri, March 12, 20064 deaths · 26 injured · $5.0 million · F3 · 2 events
- Tornado in Missouri, March 12, 20061 death · 1 injured · $5.0 million · F3 · 1 event
- Tornadoes and Hail in Arkansas, March 12 to 13, 200612 injured · $18 million · F3 · 12 events
- Tornado in Missouri, March 12, 200619 injured · $1.0 million · F3 · 1 event
- Tornadoes and Hail in Missouri, March 12, 20061 death · 13 injured · $500,000 · F2 · 8 events
- Tornadoes and Hail in Oklahoma, March 12 to 13, 20068 injured · $3.9 million · F3 · 44 events
- Tornadoes and Hail in Missouri, March 12, 20061 death · 6 injured · $4.5 million · F2 · 10 events
- Tornado in Missouri, March 12, 20063 injured · $50 million · F3 · 1 event
- Tornadoes in Missouri, March 12, 200613 injured · $700,000 · F3 · 2 events
- Tornadoes and Hail in Missouri, March 12, 20066 injured · $3.2 million · F3 · 7 events
- Tornado in Missouri, March 12, 20061 death · 5 injured · $800,000 · F2 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498714, 5498715, 5498716, 5498785, 5498786.